Pathophysiology of visual disorders induced by phosphodiesterase inhibitors in the treatment of erectile dysfunction

The aim of this review was to summarize the ocular action of the most common phosphodiesterase (PDE) inhibitors used for the treatment of erectile dysfunction and the subsequent visual disorders.

This is a literature review of several important articles focusing on the pathophysiology of visual disorders induced by PDE inhibitors.

PDE inhibitors have been associated with ocular side effects, including changes in color vision and light perception, blurred vision, transient alterations in electroretinogram (ERG), conjunctival hyperemia, ocular pain, and photophobia. Sildenafil and tadalafil may induce reversible increase in intraocular pressure and be involved in the development of non-arteritic ischemic optic neuropathy. Reversible idiopathic serous macular detachment, central serous chorioretinopathy, and ERG disturbances have been related to the significant impact of sildenafil and tadalafil on retinal perfusion.

So far, PDE inhibitors do not seem to cause permanent toxic effects on chorioretinal tissue and photoreceptors. However, physicians should write down any visual symptom observed during PDE treatment and refer the patients to ophthalmologists.

Drug design, development and therapy. 2016 Oct 19*** epublish ***

Marilita M Moschos, Eirini Nitoda

1st Department of Ophthalmology, Medical School, National & Kapodistrian University of Athens, Athens, Greece.

E-Newsletters

Newsletter subscription

Free Daily and Weekly newsletters offered by content of interest

The fields of GU Oncology and Urology are rapidly advancing. Sign up today for articles, videos, conference highlights and abstracts from peer-review publications by disease and condition delivered to your inbox and read on the go.

Subscribe